Erectile dysfunction medication such as Viagra®, Levitra® and Cialis® can often cause side effects such as headaches, nasal congestion and facial flushing, with a study done by the Canadian Urological Association Journal reporting that 25% of male users who take sildenafil (the main ingredient found in Viagra) experience headaches after taking the medication.
So what is in erectile dysfunction medication that causes its users to experience varying levels of headaches after taking it?
This is usually due to the main ingredients found in the most commonly prescribed ED medication tablets, such as sildenafil (main ingredient found in Viagra®), vardenafil (found in Levitra®) and tadalafil (found in Cialis®). These ingredients help make it easier for you to get hard and keep an erection by widening the blood vessels, which then improves the blood flow to the soft tissue of your penis.
However, this widening of blood vessels and increase in blood flow can also cause headaches of varying severity (from mild headaches to painful migraines). These headaches can develop within an hour after taking the medication tablet and can even occur after the ED medication’s effects have worn off.
Developing headaches caused by ED medication, especially experiencing them shortly after taking the medication, can be a frustrating experience as they can not only affect your sexual performance but can even prevent you from relaxing and sleeping after having sex.
Here are some effective ways to treat and minimize the intensity of the headaches caused by ED medication:
In a study done by Baylor College of Medicine, researchers found that side effects like headaches caused by sildenafil directly correlated with the dosage of the medication. It was also found that there was a significant link between the occurrence of other side effects (like nasal congestion and facial flushing) and the higher the dosage of medication.
In other words, if you take a high dosage of your erectile dysfunction medication (100mg for Viagra®, 20mg of Levitra® or 20mg of Cialis®), there is a higher possibility that you experience side effects such as headaches.
Speak to your doctor about lowering your dosage of ED medication if you find the frequency and severity of your headaches concerning.
While the effectiveness of most ED medication is at its highest when taken on an empty stomach, you can reduce the intensity and severity of the headache (and other side effects) if you eat a light meal or snack an hour before taking the ED medication tablet. Be sure to avoid food that contains a lot of fat as this could affect the effectiveness and absorption of the medication into the bloodstream.
Dehydration can often cause headaches, however you can experience worse headaches when using ED medication like Viagra®. This is because Viagra is a mild diuretic which increases the amount of salt and water being expelled from the body as urine.
Together with the energy expended and sweat loss that happens during sex, the possibility of experiencing dehydration increases after taking ED medication. Therefore, it is important to remember to keep yourself hydrated when taking ED medication, to prevent both dehydration and the headaches induced by it.
While most headaches caused by ED medication will eventually go away, there are some that can potentially persist for a longer time and cause more discomfort. This is usually due to ED medications like Cialis® that are longer-lasting and stay active in your body for more than 24 hours.
While it is not uncommon for ED medication users to report that they experience headaches after consumption, some longer-acting ED medication like Cialis® can cause more persistent and severe headaches compared to shorter-acting drugs like Viagra®.
Speak to your doctor if you find the frequency and severity of your headaches to be concerning, as they might be able to suggest another effective ED medication that is shorter-lasting but also causes fewer side effects.
Besides taking lower doses of your ED medication, hydrating appropriately and taking OTC medication for pain relief, here are some other methods to help manage and relieve the pain caused by headaches:
Bright lights that come from TVs, computers and lightbulbs can make headaches feel worse. Resting in a room that has eliminated bright light sources or dimmed lighting has been found to reduce the severity of the headache.
Using a cold pack or a hot compress on your neck or head can help relieve headaches brought on by ED medication. For more severe headaches like migraines, using a cold pack has been found to be the more effective of the two at reducing pain.
Consuming drinks that contain small amounts of caffeine like coffee or tea can help reduce the pain and severity of the headache.
Caffeine can also work together with OTC pain medication to manage and reduce headache pains, however it is important that you check the OTC medication you take does not contain caffeine as it could potentially cause caffeine jitters.
If you experience severe recurring headaches after taking ED medication, it is advisable that you consult a doctor. Here at Noah, doctors on our platform are best equipped with the knowledge to help you ascertain the root cause of your headaches, and whether your ED medication is causing it. They can also help determine and prescribe another type of ED medication that is suitable for you and will cause the least amount of side effects.
Articles featured on Noah are for informational purposes only and should not be constituted as medical advice, diagnosis or treatment. If you have any medical questions or concerns, please talk to your healthcare provider. If you're looking for a healthcare provider, click here.